Nebraska, 2004Lightning Strike in Nebraska, July 8, 2004
July 8, 2004 · NWS GID · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM CST, 8 hours 39 minutes earlier.
Area forecast discussion, Jul 8, 2:21 PM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004
.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA. DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME. WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA. HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE. THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING. ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY. AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA. NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.
UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY. THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS. THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.
.LONG TERM...SUNDAY THROUGH THURSDAY. QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA. THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&
AWJ/RE
Hazardous weather outlook, Jul 8, 3:37 PM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS. STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS. HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.
AWJ
In the hours before
Local storm report, Jul 8, 10:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST 4 W COZAD 40.86N 100.06W
07/08/2004 45 MPH DAWSON NE LAW ENFORCEMENT
1029 PM HAIL 4 W COZAD 40.86N 99.99W
07/08/2004 0.75 INCH DAWSON NE LAW ENFORCEMENT
1040 PM TSTM WND GST COZAD 40.86N 99.99W
07/08/2004 60 MPH DAWSON NE PUBLIC
EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE
1041 PM TSTM WND GST JOHNSON LAKE 40.68N 99.85W
07/08/2004 70 MPH GOSPER NE LAW ENFORCEMENT
POWER OUT AT JOHNSON LAKE
1058 PM TORNADO 3 W SUMNER 40.95N 99.56W
07/08/2004 DAWSON NE EMERGENCY MNGR
1105 PM TSTM WND GST ELWOOD 40.59N 99.86W
07/08/2004 70 MPH GOSPER NE PUBLIC
SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL
&&
HJSLocal storm report, Jul 8, 10:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST BERTRAND 40.53N 99.63W
07/08/2004 60 MPH PHELPS NE PUBLIC
1120 PM TSTM WND GST 8 W KEARNEY 40.70N 99.24W
07/08/2004 62 MPH BUFFALO NE AMATEUR RADIO
AT HIGHWAY 30 AND EVERGREEN ROAD
1126 PM TSTM WND DMG ELWOOD 40.59N 99.86W
07/08/2004 GOSPER NE PUBLIC
TREE LIMBS DOWN AT HWY 6 AND HWY 34
&&
HJSLightning, Dawson
- When
- July 8, 11:00 PM CST
- Where
- Dawson County, Gothenburg
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Lightning struck a rest room on the Wild Horse Golf Club near Gothenburg around midnight and caught the structure on fire. The fire destroyed the building and a beverage machine. The structure was less than a year old.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 8, 2004$152,000 · 4 in hail · 27 events
- Lightning Strike in New York, July 8, 20047 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in New Hampshire, July 8, 2004$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410832.